Jago Grahak Jago

Jago Grahak Jago Logo

Drugs body flags side effects of heart, Glaucoma medications

July 06,2024

New Delhi: Drug standards body Indian Pharmacopoeia Commission (IPC) has issued a drug safety alert on commonly used drugs amlodipine and acetazolamide, saying both these medicines cause adverse reactions.

Amlodipine – used for treatment of fatal coronary heart disease and non-fatal myocardial infarction and to reduce the risk of stroke – causes lichenoid keratosis, an inflammatory reaction, IPC said.

According to IPC, amlodipine is also used to reduce the risk of coronary revascularisation procedures and need for hospitalisation due to angina in patients with coronary artery disease. The medicine is used alone or in combination with other medications.

The lesions generally appear on the forearms, hands, chests of middle-aged women, or areas exposed to the sun, it said.

Acetazolamide – a carbonic anhydrase inhibitor used to treat glaucoma- may lead to choroidal effusion or choroidal detachment, which is fluid buildup in the choroid layer of the eye.

IPC, which comes under the health and family welfare ministry, has cautioned healthcare professionals to “diligently monitor” the potential occurrence of adverse drug reactions (ADRs) when administering these drugs. It has also advised patients and consumers to closely monitor the possibility of the above ADRs when using the suspected drugs.

“Companies manufacturing these drugs may be asked to insert warnings in their package so that patients and doctors know about the adverse event,” a government official said on the condition of anonymity.

The IPC warning is based on preliminary analysis of adverse drug reactions (ADRs) from the Pharmacovigilance Programme of India (PvPI) database.

Source: Pharma

Leave a Comment

Your email address will not be published. Required fields are marked *